Medicines and sun exposure

Some medicines may cause your skin to sunburn more easily. Medicines used for treatment on the skin (topical) or for the whole body (systemic) can cause two types of reactions:

  • Phototoxicity. Medicines react with proteins in the skin and sunlight and cause a more severe sunburn reaction with increased redness, swelling, pain, and occasionally blistering. This reaction is more localized to the skin and usually does not involve an entire immune system response. UVB light is likely to cause this type of reaction.
  • Photoallergy. Medicines react with skin proteins and ultraviolet light (UV) to create a substance (antigen) in the bloodstream that causes an allergic skin reaction. This type of reaction involves the immune system, and the antigen can remain in the body and cause future skin reactions with exposure to sunlight. UVA light is likely to cause this type of reaction.

Medicines that may increase your sensitivity to sunlight exposure include:

  • Antibiotics, such as tetracycline, ciprofloxacin, or sulfa drugs.
  • Thiazide diuretics, such as hydrochlorothiazide.
  • Tricyclic antidepressants, such as amitriptyline.
  • Tranquilizers, such as phenothiazines.
  • Blood pressure medicines, such as diltiazem (Cardizem).
  • Nonsteroidal anti-inflammatory drugs (NSAIDs).
  • Skin products that contain vitamin A or alpha hydroxy acids (AHA).
  • Acne medicines, such as tretinoin.
  • Hormones, such as estrogen or progestin in hormone replacement therapy or birth control pills.
  • Oral diabetic medicines, such as sulfonylureas (Glucotrol).
  • Some medicines used to treat cancer (chemotherapy).

If you are taking a medicine, it is important to know if the medicine may cause your skin to sunburn more easily.

  • Prescription medicines usually have instructions that will advise you to stay out of the sun or to wear sunscreen if the medicine can increase your skin's sensitivity to sun exposure.
  • Nonprescription medicines may have precautions to avoid the sun on the label.

Some chemicals in common products can also cause photoallergic reactions. These products include:

  • Whitening agents used in laundry soaps and bleaches.
  • Lotions or perfumes that contain musk.
  • Sunscreens that contain para-aminobenzoic acid (PABA).

Last Updated: December 21, 2009

related physicians

related services

Bon Secours International| Sisters of Bon Secours USA| Bon Secours Health System

This information does not replace the advice of a doctor. Healthwise disclaims any warranty or liability for your use of this information. Your use of this information means that you agree to the Terms of Use. Privacy Policy. How this information was developed to help you make better health decisions.

© 1995-2010 Healthwise, Incorporated. Healthwise, Healthwise for every health decision, and the Healthwise logo are trademarks of Healthwise, Incorporated.